Medical Specialty >> Pharmacy

Doctors Lounge - Pharmacy Answers

Back to Pharmacy Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/5/2017.

Forum Name: Pharmacy & Drug Topics

Question: Are my reactions to these medications connected?


 lilonething - Wed Aug 15, 2007 4:58 pm

Hi there. I'm 30 years old, female and generally healthy. I have been under general anesthetic three times, twice for impacted teeth removal and just yesterday for a hymenectomy. I did not react badly to the general the first two times, but did discover the second time that the Tylonol with Codeine that they prescribed afterward me made me vomit and I passed out once.

So, I know I react to codeine, and I also recently reacted badly to an antibiotic that was sulfa-something. When I was vomiting badly my mom told me to stop the antibiotics because she also has problems with sulfa drugs. I stopped and felt better the next day.

Just yesterday morning I was given IV morphine and percocet right after my surgery and I vomited almost constantly for 24 hours and couldn't keep gravol down to help.

Do you know if/how these drugs are related? Is there something that is similar in them that I can say, "I react badly to any drugs with such and such, or any derivative of such and such"? I am so rarely ill, but when I am it seems the pain relief is worse then the pain of surgery. I don't want to go through this again. They put a band on my wrist yesterday saying not to give me codeine. Should I be getting saying not to give me anything that ends in "ine"?
 Dr. Chan Lowe - Thu Aug 16, 2007 12:40 am

User avatar Hi Lilonething,

You probably don't need an allergy alert to all the "ine" medicines quite yet. Morphine and percocet are all in the same class of medications as codeine is. They are all narcotics. The body makes codeine into morphine to make it work. Percocet contains oxycodone and tylenol. The oxycodone is a narcotic as well.

This is a somewhat common reaction to narcotics. Not all narcotics cause this reaction in people with a sensitivity to them. Occasionally there is one or two of the narcotics that are different enough not to cause problems.

It is probably a good idea to let your doctor know about your reactions to the narcotics in case you need more in the future.

Best wishes.
 Dr. Chan Lowe - Thu Aug 16, 2007 12:42 am

User avatar One more thing for you that I forgot to mention. The sulfa antibiotic that you had problems with is probably sulfamethoxazole. It is often combined with trimethoprim. Common brand names of this antibiotic are Bactrim and Septra.

Allergic reactions to the sulfa type antibiotics like this are also fairly common.

Best wishes.
 lilonething - Thu Aug 16, 2007 8:17 am

You are right about the name of the antibiotic...it was the combo you mentioned. So do I just ask not to have that specific sulfa drug if offered antibiotics in the future? I'm not as worried about that because I've only been on antibiotics twice in my life and I have my wits about me when they give it to me.

I am petrified of getting pain relief that is that wholly agonizing again, though. Just to be clear from what you said, do you think it is morphine and codeine specifically and not necessarily all derivatives of morphine? It really was no ordinary vomiting and I'm afraid that if I was having serious surgery sometime, it would really set back my recovery to be that sick for that long.

Thanks for your help!

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us